Alert archive / Iowa / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 20, NWS La Crosse, WI

June 5, 1997Floyd County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 5, 1997, 12:27 PM CDT for Floyd County, Iowa. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 5, 1997, 12:27 PM CDT (17:27 UTC)
Expired
Jun 5, 1997, 1:15 PM CDT
In force
48 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Floyd County, IA

The radar

The La Crosse radar (KARX), 154 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 1:06 PM CDTHail 0.75Marble Rock, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1997-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1997-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 051728 RRA
SVRLSE
IAC067-051815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1227 PM CDT THU JUN 5 1997

* SEVERE THUNDERSTORM WARNING FOR
    FLOYD COUNTY - NORTHEASTERN IOWA

* UNTIL 115 PM CDT
 
* SOME LOCATIONS AFFECTED
    NORA SPRINGS
    RUDD
    CHARLES CITY

* AT 1225 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHEAST OF MASON CITY...NEAR
  PLYMOUTH. THE STORM WAS MOVING SOUTHEAST AT 25 MPH.

* THE STORM WILL BE NEAR NORA SPRINGS BY 1245 PM.

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. DO NOT GO OUTDOORS.


BAUMGARDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 9:42 AM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 5, 9:42 AM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
941 AM CDT THU JUN 5 1997

FORECAST CONCERN FOR TODAY IS AGAIN THUNDERSTORM CHANCES AND THREAT
OF SEVERE WEATHER.

SIMILAR SETUP AS YESTERDAY ALTHOUGH THIS SECOND VORTICITY MAX IS A
LITTLE STRONGER AND A LITTLE FURTHER SOUTH THAN 00Z MODELS INDICATE.
WEAK SURFACE AT 13Z CENTERED OVER SOUTH MINN. WITH AXIS OF HIGHEST
DEW POINTS FROM NORTHERN WISC. INTO SOUTHWEST MINN....IN AREA OF
GOOD SUN THIS MORNING. CAPE VALUES ALREADY CLIMBING AND EVEN SOME
SIGNS OF CONVECTION ALREADY IN SOUTHEAST MINN. SO WOULD EXPECT
SHRA/TSRA TO FORM AHEAD OF YESTERDAY. 00Z MODELS SEEMED A LITTLE
OVERDONE ON 850 MB MIXING RATIO VALUES COMPARED TO NEW 12Z ANALYSIS
SO INTERESTED TO SEE HOW NEW MODELS HANDLE SEVERE WEATHER POTENTIAL.
12Z 500 MB TEMPERATURE AT KINL CERTAINLY LOOKS BOGUS...ESPECIALLY
COMPARED TO 12Z GOES-8 SOUNDER DATA.

IN ANY EVENT...WILL NEED TO UPDATE CENTRAL WISC. ZONES AS OLD
SrHRA ACTIVITY MOVES OUT. MAY ALSO HAVE TO UPDATE SOUTHEAST MINN.
ZONES WITH WEAK DBZ RETURNS ALREADY SHOWING UP JUST WEST OF KRST.
94O (DAY 1 CONVECTIVE OUTLOOK) LOOKS REASONABLE ALTHOUGH ZONES
MAY BE OVER WORDED SOMEWHAT.

SHEA

In the hours before

Special weather statement, Jun 5, 8:03 AM CDT, 4 hours 24 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-052100-

HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR EXPIRATION DATE
NATIONAL WEATHER SERVICE LA CROSSE WI
430 AM CDT THU JUN 5 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND INTO
THE EVENING HOURS FOR NORTHEAST IOWA...SOUTHEAST MINNESOTA AND
SOUTHWEST WISCONSIN. THE RISK AREA IS GENERALLY SOUTH OF A WABASHA
MINNESOTA AND NEILLSVILLE WISCONSIN LINE...AND WEST AND ALONG A LINE
FROM NEILLSVILLE TO DUBUQUE IOWA.

AN UPPER LEVEL DISTURBANCE MOVING INTO MINNESOTA OUT OF CANADA EARLY
THIS MORNING WILL COMBINE WITH DAYTIME SURFACE HEATING AND COOLER AIR
ALOFT TO TRIGGER THUNDERSTORMS. THE MAIN SEVERE WEATHER THREAT WITH
THESE EXPECTED THUNDERSTORMS APPEARS TO BE LARGE HAIL AND/OR
DAMAGING WINDS.
STORM SPOTTER GROUPS ACROSS NORTHEAST IOWA...SOUTHEAST MINNESOTA AND
SOUTHWEST WISCONSIN MAY BE NEEDED THIS AFTERNOON OR EVENING.

NELSON
Special weather statement, Jun 5, 10:57 AM CDT, 1 hour 30 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-052300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1057 AM CDT THU JUN 5 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING FOR SOUTHEAST MINNESOTA...NORTHEAST IOWA AND MUCH OF
WEST CENTRAL AND SOUTHWEST WISCONSIN.

AN UPPER LEVEL DISTURBANCE WAS MAKING STEADY PROGRESS THROUGH
NORTHERN MINNESOTA LATE THIS MORNING. THIS DISTURBANCE WILL PROVIDE
EXTRA LIFT TO THE ATMOSPHERE AND COMBINED WITH AMPLE MOISTURE AND
DAYTIME HEATING...WILL LEAD TO ADDITIONAL THUNDERSTORM DEVELOPMENT
AS THE AFTERNOON WEARS ON. THE MAIN THREAT FROM THESE STORMS
APPEARS TO BE LARGE HAIL ALTHOUGH ISOLATED STRONG WIND GUSTS ARE
ALSO POSSIBLE.

STORM SPOTTER GROUPS ACROSS NORTHEAST IOWA...SOUTHEAST MINNESOTA AND
PARTS OF WESTERN WISCONSIN MAY BE NEEDED THIS AFTERNOON OR EVENING.

SHEA
Special weather statement, Jun 5, 10:58 AM CDT, 1 hour 29 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-052300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1057 AM CDT THU JUN 5 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING FOR SOUTHEAST MINNESOTA...NORTHEAST IOWA AND MUCH OF
WEST CENTRAL AND SOUTHWEST WISCONSIN.

AN UPPER LEVEL DISTURBANCE WAS MAKING STEADY PROGRESS THROUGH
NORTHERN MINNESOTA LATE THIS MORNING. THIS DISTURBANCE WILL PROVIDE
EXTRA LIFT TO THE ATMOSPHERE AND COMBINED WITH AMPLE MOISTURE AND
DAYTIME HEATING...WILL LEAD TO ADDITIONAL THUNDERSTORM DEVELOPMENT
AS THE AFTERNOON WEARS ON. THE MAIN THREAT FROM THESE STORMS
APPEARS TO BE LARGE HAIL ALTHOUGH ISOLATED STRONG WIND GUSTS ARE
ALSO POSSIBLE.

STORM SPOTTER GROUPS ACROSS NORTHEAST IOWA...SOUTHEAST MINNESOTA AND
PARTS OF WESTERN WISCONSIN MAY BE NEEDED THIS AFTERNOON OR EVENING.

SHEA
Special weather statement, Jun 5, 12:10 PM CDT, 17 minutes before
IAZ008-018-MNZ094-051815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1210 PM CDT THU JUN 5 1997

...THUNDERSTORMS CONTINUE TO DEVELOP NEAR THE MINNESOTA-
IOWA BORDER...

A COUPLE OF THUNDERSTORMS AROUND THE AUSTIN AREA HAVE DROPPED
PEA SIZE HAIL BETWEEN 1130 AM AND NOON. OTHER STORMS JUST
WEST OF THIS AREA HAVE A HISTORY OR PRODUCING LARGER SIZED
HAIL.

AS STORMS DEVELOP IN YOUR AREA THIS AFTERNOON...REMAIN ALERT
FOR THREATENING SKIES. LARGE HAIL SEEMS TO BE THE MAIN THREAT
FROM THESE STORMS.

TUNE TO LOCAL RADIO OR TELEVISION...OR CABLE TELEVISION FOR
FURTHER UPDATES.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 2:30 PM CDTSevere Thunderstorm WarningARXMitchell35 min
Jun 5, 2:38 PM CDTSevere Thunderstorm WarningARXHoward62 min
Jun 5, 3:04 PM CDTSevere Thunderstorm WarningARXMitchell46 min
Jun 5, 4:16 PM CDTSevere Thunderstorm WarningARXChickasaw, Floyd59 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.